New York, 2023

Winter Storm and Winter Weather in New York, March 13 to 15, 2023

March 13 to 15, 2023 · NWS ALY · 27 events in 27 counties and zones

A powerful Nor'Easter resulted in widespread moderate to heavy wet snow and gusty winds across eastern New York March 13-March 15, 2023. Anywhere from 15 to 30 inches of snow with locally higher amounts in excess of 30 inches fell over the SW Adirondacks and eastern Catskills.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A powerful Nor'Easter resulted in widespread moderate to heavy wet snow and gusty winds across eastern New York March 13-March 15, 2023.

Anywhere from 15 to 30 inches of snow with locally higher amounts in excess of 30 inches fell over the SW Adirondacks and eastern Catskills. Valley locations received lesser amounts with totals generally ranging between 7 to 15 inches. A few locations across the western Mohawk Valley and mid-Hudson Valley received less than 6 inches of snow.

Numerous downed trees and powerlines resulted in widespread power outages. According to the National Grid, approximately 141,000 customers lost power within the state of New York with most occurring within our county warning area. Some locations were without power for at least 1 or 2 days. Several warming stations opened to assist those without power. Overall, this event led to the closing of many school districts, and resulted in chain up laws and bans of empty tractor trailers and/or tandems on some area interstates. A State of Emergency was issued for several jurisdictions as a result of the storm.

Key Impacts: Power Outages, School Closures, Car Accidents, Travel Restrictions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 13, 1:02 PM EST, 58 minutes earlier.

Area forecast discussion, Mar 13, 1:02 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
202 PM EDT Mon Mar 13 2023

.SYNOPSIS...
A developing coastal storm will be spreading rain and
snow across the region this afternoon.  Precipitation will become
heavy snow for tonight and into Tuesday, with strong winds
developing by Tuesday afternoon.  Snow will gradually taper off by
Tuesday night, with significant accumulation across much of the
region. Extremely difficult travel and power outages are expected as
a result of this storm.  Behind the storm, windy conditions will
continue into Wednesday with a few lingering snow showers and
flurries.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 122 PM EDT...Surface low (probably around 1000-1002 mb)
can easily be seen on visible satellite imagery just offshore
the Outer Banks of North Carolina. It will continue to
strengthen and deepen as it lifts northward through the rest of
the day. Meanwhile, within the northern stream, a sharp upper
level trough is moving across the Great Lakes and heading
towards the Northeast. Ahead of these two systems, widespread
clouds have already overspread the region. Light precipitation
has been breaking out across the region, as a developing
southerly low- level jet has been allowing for some warm
advection/isentropic lift. Precip has been a rain and snow mix,
with mainly snow for the high terrain. Valley areas have seen
some light snow already, but no accumulation has occurred, as
valley temps currently have temps in the mid to upper 30s. NYS
Mesonet shows temps in the Catskills and Adirondacks mainly in
the middle 30s, just above freezing. A few inches of snow have
likely accumulated within the highest elevations of the
Catskills.

Through the afternoon, light precipitation is expected to
continue, especially for the high terrain of the Catskills,
where precip will be the steadiest thanks to an upslope flow in
place. While valley areas may see some snowflakes at times,
temps will continue to remain above freezing, so little to no
snow accumulation is expected during the daylight hours.
Meanwhile, high terrain areas will see some light snow
accumulation this afternoon (generally up to a few additional inches,
mainly above 1500 ft).

While temps will remain in the low to mid 30s in the high
terrain, valley areas may top out in the upper 30s to low 40s
this afternoon. However, temps will start falling this evening,
as the combination of steady frozen precip and a developing
northerly surface wind allows for surface temps to start to
fall.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Low pressure off the east coast will continue to cyclonically
rotate just off the east coast as the upper low to the north
weakens and progresses south and east. By Tuesday morning, a
small, secondary coastal disturbance forms, creating the
opportunity for enhancement of precipitation especially
throughout the Hudson Valley and western New England. As the
primary low begins to strengthen and retrograde towards the New
England coast, models depict that the secondary disturbance
weakens, becoming a southern periphery feature within the
cyclonic flow of its parent low. Models then depict that the
primary low begins to phase with the once Ohio-Valley/Great
Lakes Region cutoff low, allowing it to strengthen and undergo
cyclogenesis as it fully retrogrades into the Cape Cod/Gulf of
Maine region. An additional period of moderate to heavy snow,
especially along and south of I-90 is possible Tuesday evening
as a result of further enhancement of warm air and moisture
advection due to this strengthening. Models still do not fully
agree on where the low moves to, but general consensus puts it
in the aforementioned region.

The low will spin off the northern New England Coast through
early Wednesday morning before ultimately moving further into
the Atlantic, leaving a strong pressure gradient in its wake.
Snow accumulations from this storm will be highest in the
Catskills where 1.5 to 3 feet are possible. Throughout the
Mohawk and Upper Hudson Valley, totals will range from 12-18
inches. Slightly lower accumulations of 8-12 inches in the Mid-
Hudson Valley and Western Adirondacks are likely, with locally
lower accumulations of 6-8 inches around Poughkeepsie. Finally,
Southern Vermont and the Berkshires could also see upwards of
12-18 inches with locally higher amounts of 20 inches or
greater. In addition to significant snowfall totals as a result
of this storm, high winds can be expected Tuesday and
Wednesday.

This storm will bring significant impacts to the entirety of our
CWA. Mild temperatures prior to substantial wetbulbing will lead
to snow that is very wet and heavy for the first part of the
storm. This heavy, wet snow (SLRs around 8 to 10:1) can be
expected Monday afternoon/evening through Tuesday morning
before a transition to cooler temperatures helps to increase
SLRs (upwards of 12 to 15:1) Tuesday afternoon through Wednesday
morning. Power outages as a result of downed tree limbs and
trees can be expected. Shoveling will be difficult especially
Tuesday morning ahead of the morning commute. Be sure to take
frequent breaks and drink lots of water to avoid significant
health complications.

Another significant impact of this storm will be high snowfall
rates. Confidence has become substantially high that mesoscale
snow bands will develop at times throughout this event. The
entire forecast area will at some point experience snowfall
rates of >= 1" per hour. Places such as the Catskills will
likely see a period of nearly 2" per hour. The most likely time
to see these higher accumulation rates is Tuesday, before and
during the morning commute. If you do not have to drive, please
refrain from doing so. Visibility during this time will be
significantly hindered and travel will be very difficult.

Finally, with such a strong pressure gradient in the wake of the
system, strong winds with gusts upwards of 30 kt can be expected
especially Wednesday morning. High wind headlines have not been
issued at this time, though they may be needed Wednesday. Will
continue to monitor trends and issue headlines accordingly.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Strong and gusty northwesterly winds across the region Wednesday.

Deep coastal low is expected to be located along the New England
Wednesday morning. This system will be vertically stacked and
will move gradually eastward. Ridging at the surface and aloft
will begin to build in from the east. The pressure gradient
across the region will be very tight resulting in sustained
winds of 20 to 30 mph with gusts of 40 to 50 mph. Lingering snow
showers are expected across most of the areas in the cyclonic
flow. In addition, a band of snow showers in the vicinity of the
Capital District will be possible, as the synoptic setup
matches the conceptual model for Mohawk Hudson Convergence
developed through CSTAR research with SUNY Albany. Below normal
highs Wednesday mainly in the 30s.

Winds will gradually weaken Wednesday night as the coastal low moves
away from the region losing its grip with seasonable lows in
the teens and 20s. Fair weather is expected Thursday with
ridging dominating our weather with seasonable highs for mid-
March in the 30s and 40s. However, more unsettled weather is
expected as we close out the week and head into the weekend as
low pressure system from the Plains deepens and moves across the
Great Lakes Region. This system is expected to be progressive
with the upper trough remaining positively tilted. Looking at
mainly rain showers with this system. Showers are most likely
Friday night into Saturday with chances lingering through the
afternoon. Highs are expected to be mainly in the 30s and 40s
both Friday and Saturday with lows in the 30s Friday night and
back down into the teens and 20s Saturday night. With these
temperatures limited snowmelt would occur. Cyclonic flow across
the region Sunday with below normal temperatures expected along
with some snow showers mainly to the northwest of the Capital
District.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Through 18Z/Tuesday...The terminals will be impacted by a major
winter storm. With precipitation varying in intensity today and
mild temperatures in the mid-30, the terminals will continue to
experience rain or snow depending on the intensity. Ceilings
will also vary between VFR and MVFR at GFL and ALB while POU and
PSF will remain at MVFR.

Once we lose daylight, temperatures will cool and and allow
rain to turn into a rain snow mix resulting in MVFR ceilings and
visibility at all terminals. By 00 - 04 UTC/TUES, expecting
GFL/PSF/ALB to rapidly changeover to all snow as the
precipitation intensity increases. Periods of moderate to heavy
snow expected overnight including snowfall rates exceeding 1
inch per hour into Tuesday morning. This will result in IFR and
even LIFR ceilings and visibility, especially during the
heaviest snow bands. By 15 - 17 UTC, snowfall rates should
weaken and allow visibility to improve back to IFR. Ceilings
likely remain IFR.

East - northeast winds at GFL and ALB this afternoon will be
sustained around 5kts while PSF and POU are sustained out of the
southeast ranging 8 - 12kts and gusts up to 15-20kt at PSF.
Winds shift to the north - northeast at all sites overnight
increasing to 8 - 12kts. By 12 - 15 UTC, northerly wind gusts
increase at all terminals with gusts up to 20 - 25kts.

Outlook...

Tuesday Night: Moderate Operational Impact. Breezy. Likely SN.
Wednesday: Moderate Operational Impact. Windy. Chance of SHSN.
Wednesday Night: Low Operational Impact. Breezy.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Moderate Operational Impact. Chance of SHRA...SHSN.
Friday Night: High Operational Impact. Likely SHRA.
Saturday: Moderate Operational Impact. Likely SHRA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning from 5 PM this afternoon to 8 AM EDT
     Wednesday for CTZ001.
     Winter Storm Warning from 8 PM this evening to 8 AM EDT
     Wednesday for CTZ013.
NY...Winter Storm Warning from 5 PM this afternoon to 8 AM EDT
     Wednesday for NYZ054-061.
     Winter Storm Warning from 8 PM this evening to 8 AM EDT
     Wednesday for NYZ038>041-043-049-050-052-053-059-060-
     064>066-083-084.
     Winter Storm Warning until 8 AM EDT Wednesday for NYZ032-033-
     042-047-048-051-058-063-082.
MA...Winter Storm Warning from 5 PM this afternoon to 8 AM EDT
     Wednesday for MAZ001-025.
VT...Winter Storm Warning from 5 PM this afternoon to 8 AM EDT
     Wednesday for VTZ013>015.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...Gant
LONG TERM...IAA
AVIATION...Speciale
Hazardous weather outlook, Mar 13, 5:15 AM EST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
615 AM EDT Mon Mar 13 2023

CTZ013-NYZ038>041-043-049-050-052-053-059-060-064>066-083-084-141200-
Southern Litchfield-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Washington-Eastern Schenectady-
Southern Saratoga-Eastern Albany-Western Rensselaer-Eastern Greene-
Western Columbia-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Southeast Warren-Southern Washington-
615 AM EDT Mon Mar 13 2023

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
east central New York and eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Strong winds are expected to continue Wednesday. Wind advisories may
be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

CTZ001-MAZ001-025-NYZ054-061-VTZ013>015-141200-
Northern Litchfield-Northern Berkshire-Southern Berkshire-
Eastern Rensselaer-Eastern Columbia-Bennington-Western Windham-
Eastern Windham-
615 AM EDT Mon Mar 13 2023

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM
EDT WEDNESDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Strong winds are expected to continue Wednesday. Wind advisories may
be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

NYZ032-033-042-047-048-051-058-063-082-141200-
Northern Herkimer-Hamilton-Northern Warren-Schoharie-
Western Schenectady-Western Albany-Western Greene-Western Ulster-
Northern Fulton-
615 AM EDT Mon Mar 13 2023

...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 AM
EDT WEDNESDAY...

This Hazardous Weather Outlook is for east central New York and
eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Strong winds are expected to continue Wednesday. Wind advisories may
be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Northern Herkimer

When
March 13, 2:00 PM EST to March 15, 8:00 AM EST
Where
Northern Herkimer forecast zone
Reported by
CoCoRaHS
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
March 13, 2:00 PM EST to March 15, 8:00 AM EST
Where
Hamilton forecast zone
Reported by
CoCoRaHS
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Winter Storm, Southern Herkimer

When
March 13, 2:00 PM EST to March 15, 8:00 AM EST
Where
Southern Herkimer forecast zone
Reported by
CoCoRaHS
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Storm, Southern Fulton

When
March 13, 2:00 PM EST to March 15, 8:00 AM EST
Where
Southern Fulton forecast zone
Reported by
COOP Observer
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
March 13, 2:00 PM EST to March 15, 8:00 AM EST
Where
Montgomery forecast zone
Reported by
CoCoRaHS
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Winter Storm, Northern Saratoga

When
March 13, 2:00 PM EST to March 15, 8:00 AM EST
Where
Northern Saratoga forecast zone
Reported by
CoCoRaHS
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Storm, Northern Warren

When
March 13, 2:00 PM EST to March 15, 8:00 AM EST
Where
Northern Warren forecast zone
Reported by
CoCoRaHS
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Winter Storm, Northern Washington

When
March 13, 2:00 PM EST to March 15, 8:00 AM EST
Where
Northern Washington forecast zone
Reported by
CoCoRaHS
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Winter Storm, Schoharie

When
March 13, 2:00 PM EST to March 15, 8:00 AM EST
Where
Schoharie forecast zone
Reported by
CoCoRaHS
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

Winter Storm, Western Schenectady

When
March 13, 2:00 PM EST to March 15, 8:00 AM EST
Where
Western Schenectady forecast zone
Reported by
COOP Observer
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Storm, Eastern Schenectady

When
March 13, 2:00 PM EST to March 15, 8:00 AM EST
Where
Eastern Schenectady forecast zone
Reported by
CoCoRaHS
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Storm, Southern Saratoga

When
March 13, 2:00 PM EST to March 15, 8:00 AM EST
Where
Southern Saratoga forecast zone
Reported by
CoCoRaHS
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Storm, Western Albany

When
March 13, 2:00 PM EST to March 15, 8:00 AM EST
Where
Western Albany forecast zone
Reported by
Trained Spotter
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Storm, Eastern Albany

When
March 13, 2:00 PM EST to March 15, 8:00 AM EST
Where
Eastern Albany forecast zone
Reported by
Trained Spotter
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Storm, Western Greene

When
March 13, 2:00 PM EST to March 15, 8:00 AM EST
Where
Western Greene forecast zone
Reported by
Trained Spotter
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Storm, Eastern Greene

When
March 13, 2:00 PM EST to March 15, 8:00 AM EST
Where
Eastern Greene forecast zone
Reported by
CoCoRaHS
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Storm, Western Ulster

When
March 13, 2:00 PM EST to March 15, 8:00 AM EST
Where
Western Ulster forecast zone
Reported by
CoCoRaHS
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Winter Storm, Northern Fulton

When
March 13, 2:00 PM EST to March 15, 8:00 AM EST
Where
Northern Fulton forecast zone
Reported by
CoCoRaHS
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Storm, Eastern Columbia

When
March 13, 5:00 PM EST to March 15, 8:00 AM EST
Where
Eastern Columbia forecast zone
Reported by
Trained Spotter
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Winter Storm, Western Rensselaer

When
March 13, 8:00 PM EST to March 15, 8:00 AM EST
Where
Western Rensselaer forecast zone
Reported by
Trained Spotter
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Storm, Eastern Rensselaer

When
March 13, 8:00 PM EST to March 15, 8:00 AM EST
Where
Eastern Rensselaer forecast zone
Reported by
Trained Spotter
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Storm, Western Columbia

When
March 13, 8:00 PM EST to March 15, 8:00 AM EST
Where
Western Columbia forecast zone
Reported by
CoCoRaHS
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Winter Storm, Western Dutchess

When
March 13, 8:00 PM EST to March 15, 8:00 AM EST
Where
Western Dutchess forecast zone
Reported by
CoCoRaHS
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Winter Storm, Eastern Dutchess

When
March 13, 8:00 PM EST to March 15, 8:00 AM EST
Where
Eastern Dutchess forecast zone
Reported by
Trained Spotter
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Winter Storm, Southern Washington

When
March 13, 8:00 PM EST to March 15, 8:00 AM EST
Where
Southern Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Winter Storm, Southeast Warren

When
March 13, 8:00 PM EST to March 15, 8:00 AM EST
Where
Southeast Warren forecast zone
Reported by
CoCoRaHS
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Winter Weather, Eastern Ulster

When
March 13, 8:00 PM EST to March 15, 8:00 AM EST
Where
Eastern Ulster forecast zone
Reported by
Trained Spotter
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085737, 1085738, 1085739, 1085740, 1085741, 1085742, 1085743, 1085744, 1085745, 1085746, 1085747, 1085748, 1085749, 1085750, 1085757, 1085758, 1087487, 1087490, 1085760, 1085751, 1085752, 1085759, 1087488, 1087489, 1087491, 1087492, 1088520.